Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Houston/Galveston, TX

November 20, 2004Colorado County, Wharton County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 20, 2004, 7:55 PM CST for Colorado County, Wharton County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 7:55 PM CST (01:55 UTC)
Expired
Nov 20, 2004, 9:00 PM CST
In force
65 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Colorado County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 210155
SVRHGX
TXC089-481-210300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
754 PM CST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS
  COLORADO COUNTY IN SOUTHEAST TEXAS

* UNTIL 900 PM CST

* AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 10 MILES WEST OF NADA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NADA...
  GARWOOD...
  EGYPT...
  HUNGERFORD...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW

TORRENTIAL RAIN WILL ACCOMPANY THIS STORM THAT MAY CAUSE LOCALIZED
FLOODING IN LOWER LYING AREAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2947 9669 2925 9666 2937 9598 2946 9607
      2954 9606 2963 9618

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 2:10 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 20, 2:10 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
210 PM CST SAT NOV 20 2004

DISCUSSION...
AT 18Z...A SURFACE BOUNDARY WAS STILL LOCATED ALONG A LCH TO GLS TO
PSX TO LRD LINE. THERE IS A SECOND BOUNDARY ABOUT 20 MILES NORTH OF
I-10 IN WHICH THERE IS A MOISTURE DISCONTINUITY. MOST OF THE
PRECIPITATION HAS FOCUSED ALONG THE MOISTURE DISCONTINUITY. ONLY
SCATTERED ACTIVITY IS OCCURRING SOUTH OF THE MOISTURE BOUNDARY.
PREFER THE GFS SOLUTION OF MOVING THE SFC CONVERGENCE SLOWLY NORTH
OVERNIGHT BEFORE THE BOUNDARY PULLS UP STATIONARY OVER NORTH TEXAS.
THE GFS DEVELOPS A SWATH OF PRECIP ALONG THE BNDRY OVERNIGHT. THE
FLOW ALOFT REMAINS OUT OF THE SOUTHWEST SO A SERIES OF UPPER LEVEL
DISTURBANCES ARE PROBABLE...YET NONE ARE CLEARLY DISCERNABLE ON
SATELLITE OR IN MODEL SOLUTIONS. WILL LOWER POPS TONIGHT FOR AT
LEAST THE SOUTHERN HALF OF THE REGION...KEEPING POPS SCATTERED. ON
SUNDAY...THE BOUNDARY WILL BE NORTH OF OR OVER AT LEAST THE NORTHERN
HALF OF THE REGION...SO AM FAVORING SCT ACTIVITY DUE TO THE LACK OF A
BOUNDARY. THE GFS IS STRONGER WITH BOTH THE DYNAMICS AND MOISTURE
FIELDS AND WILL COMPROMISE BETWEEN THE ETA AND GFS. POP FCST IS
CHALLENGING AND CONFIDENCE IS LOW. TEMPS TONIGHT WILL BE STEADY OR
SLOWLY RISING AS THE BOUNDARY OVER THE GULF PUSHES NORTH.

MOISTURE GETS PULLED WESTWARD TOWARD THE DEEPENING TROUGH OVER
WESTERN AZ. SO FEEL RAIN CHANCES ARE OVERDONE FOR MONDAY AS WELL.
WILL TRIM POPS BACK TO CHANCE. UPPER TROUGH AND SURFACE FRONT CROSS
THE AREA ON TUESDAY AFERNOON. 250 MB WINDS ARE STRONGLY DIVERGENT.
PWS POOL TO AROUND 1.8 INCHES SO IT SEEMS ANOTHER ROUND OF STORMS
IS LIKELY TUES. THE 500 MB TROUGH IS NEGATIVLY TILTED...SO WOULD NOT
BE SURPRISED IF A ROUND OF SEVERE STORMS CROSSED THE AREA.

COOLER AIR WILL FOLLOW IN THE WAKE OF THE FRONT. IN FACT...THE
12Z RUN OF THE GFS IS ADVERTISING LOW TEMPS ON TURKEY DAY IN THE
30S. HAVE TRENDED TEMPS COOLER FOR THU MORNING.

AS OF NOON...COLLEGE STATION RECEIVED 0.70 INCHES OF RAIN. THIS
MAKES IT THE 9TH WETTEST YEAR IN RECORDED HISTORY. WITH MORE RAIN ON
THE WAY...THE ANNUAL TOTAL SHOULD CONTINUE TO CLIMB. 43

&&

.MARINE...
GRADIENT SHOULD BEGIN TO TIGHTEN OVER THE NEXT COUPLE OF DAYS AS
SURFACE SYSTEM DEVELOPS IN THE SOUTHWESTERN U.S. SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE NEXT FEW DAYS WILL CREATE LOCALLY ROUGH
SEAS. WILL INTRODUCE A CAUTION OVER THE GULF WATERS AS THE GRADIENT
WINDS SHOULD BEGIN TO INCREASE OVER THE NEXT 24 HOURS OR SO. 46

&&

.AVIATION...
PRECIPITATION AND CEILINGS PLAYING HAVOC WITH THE TAFS TODAY. LOOKS
LIKE THERE WILL BE A BREAK IN THE PRECIPITATION FOR ALL AREAS WITH
THE EXCEPTION OF COLLEGE STATION THIS AFTERNOON...BUT WE SHOULD SEE
MORE PRECIPITATION...PERHAPS THUNDER LATER TONIGHT AND INTO THE
EARLY MORNING HOURS. 46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...SCEC GULF WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 74 66 76 66 / 60 60 60 50 50
HOUSTON (IAH)         68 76 67 77 67 / 50 50 40 30 30
GALVESTON (GLS)       72 78 72 78 71 / 40 50 20 20 20

&&
Hazardous weather outlook, Nov 20, 4:35 AM CST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 AM CST SAT NOV 20 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
435 AM CST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...HEAVY RAINFALL AND SOME SEVERE THUNDERSTORMS POSSIBLE THIS
WEEKEND AND ON INTO MONDAY AND TUESDAY ACROSS SOUTHEAST TEXAS...

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT PUSHING NORTH ACROSS SOUTHEAST TEXAS ALONG WITH PASSING
UPPER LEVEL DISTURBANCES WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE. WITH THE
ALREADY SATURATED GROUNDS...SOME FLOODING MAY BE POSSIBLE.
ALSO...SOME OF THE STORMS MAY BECOME SEVERE. A LONG DURATION FLOOD
WATCH MAY BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THROUGH TUESDAY...WIDESPREAD RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES
WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE. WITH THE
GROUND ACROSS MUCH OF SOUTHEAST TEXAS NEARLY SATURATED...A FLOOD
THREAT MAY DEVELOP.

SEVERE THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHEAST TEXAS AND THE
ADJACENT COASTAL WATERS SUNDAY ON INTO MONDAY AND TUESDAY. THE MAIN
THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 12:06 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 12:57 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:03 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 4:05 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 6:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 6:27 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 7:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 9:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 9:30 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 10:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 12:01 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 1:00 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:00 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 5:58 PM CSTFlash Flood WarningHGXColorado3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.